Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 57, NWS Detroit, MI

June 28, 2013Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2013, 12:29 PM EDT for Washtenaw County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2013, 12:29 PM EDT (16:29 UTC)
Expired
Jun 28, 2013, 1:30 PM EDT
In force
61 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:18 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 7:18 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 AM EDT FRI JUN 28 2013

.AVIATION...

//DISCUSSION...

LOOKS LIKE A MIX OF IFR... MVFR AND VFR CONDITIONS TO START THE TAF
CYCLE AS LATE NIGHT CONVECTION HAS INCREASED CLOUD COVER OVER MOST
AREAS PREVENTING MUCH IN THE WAY OF FOG FORMATION. CIGS WILL LIFT
THROUGH THE EARLY AFTERNOON BEFORE INCREASING COVERAGE OF SHOWERS
AND THUNDERSTORMS DEVELOPS DURING THE AFTERNOON AND EVENING. A
SLOW MOVING LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WILL
DRIFT SOUTHWARD FRIDAY NIGHT AND PULL A TRAILING TROUGH THROUGH SE
MI. THIS WILL SHIFT THE WINDS FROM WESTERLY TO NORTHERLY AND
LIKELY BRING ABOUT ANOTHER ROUND OF PATCHY FOG PENDING SHOWER
ACTIVITY AND CLOUD COVER.

FOR DTW...

THOUGH MVFR VISIBILITY SHOULD IMPROVE THIS MORNING TO VFR OUTSIDE OF
SHOWER ACTIVITY...MVFR CEILINGS WILL HOLD INTO THE AFTERNOON HOURS.
ANOTHER ROUND OF SHOWERS IS ANTICIPATED DURING THE AFTERNOON INTO
FRIDAY EVENING...BUT MUCH LESS INTENSE THAN THURSDAY AFTERNOON.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE ON CEILING BELOW 5000 FEET THROUGH SATURDAY
MORNING.

&&

.PREV DISCUSSION...ISSUED 344 AM EDT FRI JUN 28 2013

SHORT TERM...TODAY AND TONIGHT

COMPLEX MESOSCALE PATTERN CONTINUES FOR ANOTHER DAY. THE LONGWAVE
TROUGH THAT BEGAN TO DEVELOP OVER THE GREAT LAKES REGION ON THURSDAY
WILL DEEPEN THROUGH TONIGHT AS RIDGING OVER THE WEST COAST STEEPENS
THE NW FLOW PATTERN OVER THE STATE SENDING A SERIES OF SHORTWAVES
DOWN THE PIPELINE AND TOWARD SE MI. IN ADDITION TO THESE
SHORTWAVES...RESIDUAL BANDS OF VORTICITY WILL BE ROTATING AROUND THE
DEVELOPING UPPER LOW IN THE TROUGH WESTWARD TOWARD SE MI. MODELS
FAIRLY CONSISTENT WITH THE STRONGEST MID LEVEL HEIGHT FALLS FORMING
OVER THE SOUTHERN ONTARIO/QUEBEC BORDER BY LATE FRIDAY NIGHT.
MEANWHILE A SECOND WEAKER AREA OF LOW PRESSURE WILL CONTINUE DIVING
SOUTHWARD INTO THE TN VALLEY. WHILE THE UPPER LEVEL PATTERN
RECONFIGURES ITSELF...ELONGATED SFC LOW EXTENDING NW FROM PA WILL
STALL AS A SECOND LOW TRACKS TOWARD IT. MORAL OF THE STORY IS THAT
THERE ARE PLENTY OF FEATURES TO AID IN CONVECTION ONCE AGAIN
TODAY/TONIGHT. THE CHALLENGE WILL BE TO TIME THESE FEATURES AND BEST
CHANCES FOR CONVECTION. THE HRRR...ALONG WITH LOWER RES MODELS...
ADVERTISES A ROUND OF MORNING CONVECTION ON THE LEAD EDGE OF A
SHORTWAVE DIVING THROUGH THE SW PORTION OF OUR CWA. THE MORE
WIDESPREAD CONVECTION SHOULD DEVELOP IN THE AFTERNOON AS THE
TRAILING SFC TROUGH EXTENDING FROM LAKE ERIE UP TO THE SOO DROPS
DOWN THROUGH THE THUMB. THIS TIMING WILL BE FAVORABLE AS IT WILL
GIVE AMPLE TIME FOR DAYTIME HEATING TO HELP FUEL THE STORMS. MUCAPE
WILL RISE UP TO 1500 J/KG TOWARD THE OH BORDER BUT WILL DROP THROUGH
THE MORNING IN THE THUMB DOWN AROUND 500 K/KG AS THE TROUGH INCHES
SOUTHWARD. THERE IS LITTLE FLOW IN THE MID LEVELS TO PROVIDE MUCH
ORGANIZATION BUT THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF
STRONG WIND GUSTS AND HEAVY RAIN. WITH THE HIGH RAINFALL TOTALS ON
THURSDAY...WILL NEED TO KEEP AN EYE ON ANY STORMS THAT TRACK NEAR
THESE AREAS TODAY.

TEMPERATURES WILL BE LOWER THAN WE HAVE BEEN DEALING WITH FOR THE
PAST WEEK AS NORTHERLY FLOW OFF LAKE HURON AND ABUNDANT CLOUD COVER
WILL KEEP MOST AREAS IN THE MID 70S.

LONG TERM...SATURDAY THROUGH THURSDAY

MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE WEEKEND
AND INTO EARLY NEXT WEEK.  RELATIVELY POTENT JET FROM THE NORTHERN
PLAINS WILL CONTINUE TO CARVE OUT A TROF OVER THE GREAT
LAKES/EASTERN U.S. EVENTUALLY CUTTING OFF AN UPPER LOW OVER THE
LOWER LAKES/OH AND TN VALLEYS.  MODELS DO HAVE SOME DIFFERENCES WILL
INDIVIDUAL SHORTWAVES...MOST NOTABLY THE NAM/S HANDLING OF THE
SHORTWAVE ENTERING NY AND NEW ENGLAND THIS MORNING. WILL BE LEANING
TOWARD THE OTHER MODELS WITH THIS PARTICULAR SHORTWAVE WHICH KEEPS
THE ENERGY MORE OVER THE ONTARIO/QUEBEC BORDER REGION RATHER THAN
THE NAM/S DEPICTION OF DROPPING IT INTO SOUTHERN MI. BESIDES THESE
SHORTWAVES...THE AVAILABLE MOISTURE AND VERY MODEST INSTABILITY...
THERE IS LITTLE FORCING NOTED.

THE SHEAR AXIS THAT EXTENDED FROM LAKE SUPERIOR TO THAT MAIN
SHORTWAVE MOVING FROM NY TO THE ONTARIO/QUEBEC BORDER THIS
MORNING...WILL FINALLY BE PUSHING THROUGH SOUTHERN LOWER MI ON
SATURDAY. THERE WILL BE PLENTY OF MOISTURE AVAILABLE WITH PW UP TO
1.4 OR 1.5 INCHES. MODEL SOUNDING ARE MOIST-ADIABATIC ALL THE WAY
UP. WILL BE GOING WITH LIKELY POPS IN THE SOUTH...BUT KEEP THE
CHANCE POPS FOR THE NORTHERN THIRD AS DRIER AIR DOES ADVECT IN ON
THE SUBSIDENCE SIDE OF THAT SHEAR AXIS. GIVEN THE LIMITED
CAPE...WILL KEEP THE IDEA OF SHOWERS LIKELY WITH A CHANCE OF
THUNDERSTORMS.

BY SUNDAY THE TWO MAIN PIECES OF ENERGY WILL BE OVER THAT
ONTARIO/QUEBEC BORDER REGION AND DIVING INTO THE TN VALLEY AS THE
TROF AXIS/UPPER LOW WILL BE JUST SOUTHEAST OF THE FORECAST AREA.
THIS SHOULD LEAD TO THE DRIEST DAY AS THE DRY AIR ADVECTION
CONTINUES.  WILL KEEP THE SMALL CHANCE IN THE FAR SOUTHEAST GIVEN
THE PROXIMITY TO THE MAIN TROF AND MOISTURE AXIS.

THEN BY MONDAY...THE TN VALLEY ENERGY MOVES NORTHWARD INTO OHIO AS
THE EASTERN SEABOARD RIDGE STRENGTHENS. THIS WILL SHIFT THE MOISTURE
AND TROF AXIS EVER SO SLIGHTLY WESTWARD AND HAVE INCREASED THE
CHANCE OF SHOWERS AND STORMS FOR THE SOUTHEAST HALF OF THE FORECAST
AREA.

FOR THE EXTENDED PERIOD...THE STRENGTHENING EASTERN SEABOARD RIDGE WILL
CONTINUE TO PUSH THE UPPER LOW FARTHER WEST.  ANOTHER GOOD PIECE OF
ENERGY SHOULD BE ROTATING AROUND THE EAST SIDE OF THE UPPER
LOW...RIGHT OVER LOWER MICHIGAN ON TUESDAY AND THUS THE HIGHEST POPS
IN THE EXTENDED. 00Z GFS AND ECMWF BOTH WANT TO BRING A CANADIAN
PRAIRIE LOW DOWN INTO THE NORTHERN AND HIGH PLAINS ALONG WITH FASTER
FLOW DEVELOPING OVER ONTARIO TO KICK OUT OUR UPPER LOW. THIS SHOULD
BE A SLOW TRANSITION ON WEDNESDAY AND ON THE 4TH...AND WILL KEEP
WITH THE UNSETTLED SENSIBLE WEATHER IN THE FORECAST.

MARINE...

BROAD AREA OF LOW PRESSURE WILL RESIDE OVER THE GREAT LAKES INTO THE
WEEKEND. THIS WILL PROVIDE SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR THE NEXT FEW DAYS. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 KNOTS. A FRONT WILL DROP
THROUGH THE EASTERN GREAT LAKES TONIGHT LEADING TO A GENERAL
INCREASE IN NORTHERLY FLOW AS COOLER AIR MOVES ACROSS THE LAKE.
WAVES WILL BUILD ON SATURDAY UP TO AROUND 4 FEET OVER SOUTHERN LAKE
HURON WITH THE FAVORABLE FETCH AND THEN WILL HOLD AROUND 3 FEET INTO
NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....99
SHORT TERM...DK
LONG TERM....RBP
MARINE.......DK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 28, 4:45 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 AM EDT FRI JUN 28 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
445 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT SEVERE
WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE A HEAVY
DOWNPOUR AND WIND GUST NEAR 30 MPH WHILE SLOWLY DRIFTING
SOUTHEAST AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
445 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT SEVERE
WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE A HEAVY
DOWNPOUR AND WIND GUST NEAR 30 KNOTS WHILE SLOWLY DRIFTING
SOUTHEAST AROUND 20 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 28, 6:54 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
654 AM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HEAVY RAIN       5 NW SOUTHFIELD         42.54N 83.32W
06/28/2013  M1.33 INCH       OAKLAND            MI   TRAINED SPOTTER

            24 HOUR TOTAL

0648 AM     HEAVY RAIN       4 WSW BAD AXE           43.78N 83.06W
06/28/2013  M2.62 INCH       HURON              MI   TRAINED SPOTTER

            24 HOUR TOTAL

&&

RPOLLMAN
Local storm report, Jun 28, 9:49 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
949 AM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       GOODRICH                42.92N 83.51W
06/28/2013  M4.21 INCH       GENESEE            MI   CO-OP OBSERVER

            24 HOUR TOTAL.

0900 AM     HEAVY RAIN       PONTIAC                 42.65N 83.29W
06/28/2013  M3.05 INCH       OAKLAND            MI   CO-OP OBSERVER

            24 HOUR TOTAL.

0915 AM     HEAVY RAIN       2 W LAPEER              43.05N 83.36W
06/28/2013  M3.03 INCH       LAPEER             MI   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

MOSTEIKO
Local storm report, Jun 28, 12:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1213 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             1 E NORTHVILLE          42.44N 83.47W
06/28/2013  E0.75 INCH       WAYNE              MI   TRAINED SPOTTER

&&

SF
Special weather statement, Jun 28, 12:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1224 PM EDT FRI JUN 28 2013

MIZ069-070-076-281730-
MACOMB-OAKLAND-WAYNE-
1224 PM EDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
CANTON TO 6 MILES NORTHWEST OF DOWNTOWN DETROIT...MOVING SOUTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CANTON AND DETROIT BY 1230 PM EDT...
  ST. CLAIR SHORES BY 1235 PM EDT...
  DOWNTOWN DETROIT BY 1240 PM EDT...
  GROSSE POINTE AND DEARBORN BY 1245 PM EDT...
  ROMULUS BY 1255 PM EDT...
  TAYLOR BY 105 PM EDT...
  WYANDOTTE BY 115 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

JVC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:06 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw54 min
Jun 28, 12:38 PM EDTSpecial Marine WarningDTX67 min
Jun 28, 12:53 PM EDTSevere Thunderstorm WarningDTXWayne52 min
Jun 28, 1:27 PM EDTSpecial Marine WarningDTX93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.